CSN Login
Members Online: 10

Bad experience/recovery from chemo, anyone?

cindysuetoyou's picture
cindysuetoyou
Posts: 508
Joined: Dec 2009

My son is having some serious issues but we are not sure of the cause. I suspect it's from the aggressive chemo treatments that he just had. I am wondering if anyone else has been really messed up from chemo treatments in this manner:

trouble swallowing (off and on)
trouble speaking (off and on)
drooling (off and on)
lack of coordination (can't get food to mouth very well, can't hold a cup of coffee, etc)
can't answer questions (off and on)
purposeless, repetitive motions and actions
difficulty with balance, walking
His nurses say his issues are "transient" i.e., they seem to come and go.....

But...he can tell time, can read, he understands abstract concepts, remembers the names of old movies that I don't even remember, still exhibits a sense of humor and smiles at jokes....seems to have total comprehension but can't make his body do what his brain wants it to do.

I am hoping and praying that this is something that he can recover from, with therapy. Has anyone experienced anything like this and did it improve with therapy? Or without therapy?

Looking for some hope here...

Love and blessings,
Cindy from Salem, OR

4theloveofmysis's picture
4theloveofmysis
Posts: 248
Joined: Apr 2011

My heart skips a beat everytime I read your posts these days. I am so sorry I know you know we feel your pain.God know I wish you were not going through this.
My sister had some swallowing drooling going on after she had seizures. It did improve after a few days. Swelling in the brain could be the cause too.
I pray that David can come home soon and you have a really nice family Christmas.

Chris_W
Posts: 28
Joined: Apr 2011

Hi Cindy

Oh yes, all the symptoms you described are normal (at least with me and my friends who do chemo). It's a combination of the chemo and anti-seizure meds (I assume he takes them too?). The anti-sz meds make the brain slow down, we think slower, react slower, and generally are more clouded. The chemo is a new addition doing similar things but in a different way. It took me a while to realise the obvious, and it was only after 12 rounds of chemo to realise that it's a poison. So I accepted that and then came to accept the side effects more easily. I started treating the side effects as you would with a flu... I spoke with an internist and my neuro-oncologist about ALL my symptoms and basically here is what I learned that was happening to me:

- The anti-seizure meds constrict the throat over time, and swallowing becomes tough. Chemo is tough on the stomach and produces intestinal reflux. I was given Pantoloc to help with that. Ask if he can take Charcoal tabs as well in between meals, that helps if he has stomach cramps.

- If I remember rightly, our tumours are sitting in similar places. The lack of movement is exacerbated by the chemo, and if he has trouble moving, etc. then from what I understand, his tumour is responding to chemo. Chemo can make the brain swell, so after his next MRI be sure to ask if he has any edema (and if so, take Decadron for 2 weeks).

- All those symptoms need to be addressed with daily therapy. I still have my disabilities, but I have come a long way in the 3 years since my op. I found silly things were helping with coordination, even Facebook games. Coordination was my problem as well, the brain and the hand aren't connecting, they will if the brain finds that pathway. I used to cry because I couldn't do the most basic things. I remember bawling like a baby because I couldn't tell time (he can, very good sign!). As everyone said to me, baby-steps, baby-steps... I still feel like I'm taking baby steps, but now I'm a bigger baby ;-)

- Chemo runs the body down, like I said, it's poison. We're never our true selves when we are on it. Treat all the symptoms, and REST REST REST! But he needs as much exercise as he can get to work the "poison" out of his system. Drinking lots of fluids helps as well, and helps flush the kidneys.

I did 2 solid years of rehab. We're never the same after as we were before, but the rehab therapy worked wonders. Brain tumour patients aren't the best at doing the exercises, it sounds funny, but I couldn't remember them 5 minutes after I was shown them - how could I do them on my own? I had a notebook that the therapists wrote in and explained everything.

I could write for ages on this! If ever you would like to chat on the phone, I would be happy to. Drop me an email chrisinqc@gmail.com

Hugs and love out to you
Chris (and Gracie!)

Chris_W
Posts: 28
Joined: Apr 2011

I hope I don't come across as uncaring, Cindy. I do care a lot, I'm talking from the "been there done that" group, and as I always say, it's so much harder on the caregivers. God bless the love you give and the effort you do! A last word on all that you wrote, I still get episodes like the ones you described with him, and usually they are due to edema. David had a bad combo - edema and chemo-infusion. It's a shock to the brain, and the brain is a magical thing, it tends to sort out a lot of what you want it to (through exercise). Believe in him, believe me - he'll be back to normal-ish, like I am :-)

sadinholland
Posts: 226
Joined: Apr 2011

Cindy,
I have been following your updates on David's facebook page and my heart breaks for the two of you. I am praynging he will come out of this. I can't find the words to express to you how I am feeing for you and David right now. Let David know there are people praying for him all over the world. You too! Hang in there and God Bless!

connsteele
Posts: 232
Joined: May 2011

Some of those symptoms: difficulty with balance and walking, trouble speaking sounds like our son when he was on radiation. He got so bad on the radiation that at one point, they couldn't tell: is it the radiation or the tumor? If radiation, then it was brain swelling.
We found out later, after reading over his medical records, that they were considering transferring him to hospice, "if he continued to deteriorate...doctor's words."

He was put on 24 mg of Decadron and the symptoms improved, but he was still in pretty bad shape. Now, six months later, he has improved greatly.

I wonder, has the docs said anything about the symptoms being triggered by the BBBD, and will go away once he gets home and recoops from that?

Sure hope so.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network